North Dakota, 2017

Hail and Damaging Winds in North Dakota, June 27, 2017

June 27, 2017 · NWS BIS · 5 events in 2 counties and zones

A short wave trough moved from northwest South Dakota into south central North Dakota where elevated instability and shear were noted, producing isolated severe thunderstorms. Golf ball sized hail was the largest reported, and occurred just south of Mandan in Morton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A short wave trough moved from northwest South Dakota into south central North Dakota where elevated instability and shear were noted, producing isolated severe thunderstorms. Golf ball sized hail was the largest reported, and occurred just south of Mandan in Morton County. The strongest thunderstorm wind gusts of 58 mph were reported in both Morton and Burleigh counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 27, 4:39 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 27, 4:39 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
539 PM CDT Tue Jun 27 2017

.UPDATE...
Issued at 525 PM CDT Tue Jun 27 2017

Widespread mid to upper level cloud cover across western and
central North Dakota as of 2230 UTC continues to limit surface
based heating and cap erosion along the occluding warm front
between US Highways 83 and 85. The most likely scenario is for the
shortwave entering far northwest South Dakota to propagate into
south central North Dakota around 00-01 UTC. Some cooling aloft
with this feature and associated lift is expected to erode the
cap. While MUCAPE values around 2000-2500 j/kg are forecast to be
in place across central North Dakota with steep mid level lapse
rates, weak effective deep layer shear continues to be a limiting
factor for potential storm organization and associated threat
magnitude. Deep layer shear will be stronger and more favorable
for supercells near the South Dakota border. As the low level jet
increases this evening, upscale growth into a possible convective
complex into the James River Valley is possible.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 200 PM CDT Tue Jun 27 2017

The focus in the short term will be the threat for severe
thunderstorms late this afternoon and this evening. At 2 PM CDT a
warm front extended through southwest North Dakota followed by a
cold front just entering the far west. This will create a narrow
band of favorable instability and shear across South Central into
Southeast North Dakota this evening. The latest RAP soundings
show the CAP breaking around 6-7 PM over central North Dakota with
the majority of convection moving east of the James River Valley
after 3 or 4 am CDT. Do not see much more than marginal risk for
severe thunderstorms as the latest sounding analogues show
marginal large hail with a low threat for tornadoes. Also the 15Z
SREF focuses the larger threat south of the state tonight. However
will keep the mention of large hail and damaging winds going from
late afternoon through early morning as the threat definitely
exists.

On Wednesday the cold front will have moved through the region and
showers will be ending by noon east. Cooler and dryer air will
be in place. Minimum relative humidity will still fall into the
lower 20s southwest but the gusty winds will have moved east by
afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 200 PM CDT Tue Jun 27 2017

In the extended the global models still bring a closed upper low
across North Dakota Thursday and Friday exiting the region
Saturday. This will bring instability showers and isolated
thunderstorms with the the best chances for showers north and
east. This will also herald a cool start to July with high
temperatures Saturday in the upper 60s to mid 70s. Warmer weather
will arrive early next week and by the Fourth highs will return to
the 80s to lower 90s. The best chance for showers will be
Thursday night and Friday with the passage of the upper low
followed by warm and dry weather Sunday through Tuesday, the
Fourth Of July.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 525 PM CDT Tue Jun 27 2017

Scattered strong to severe thunderstorms are possible across
central North Dakota this evening and into the early overnight.
Isolated thunderstorms are possible west. Uncertainty in timing
and impacts to the terminals still remains high. VFR conditions
are expected outside of thunderstorms.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...PA
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...PA
Hazardous weather outlook, Jun 27, 4:23 PM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
523 PM CDT Tue Jun 27 2017

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-282230-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
523 PM CDT Tue Jun 27 2017 /423 PM MDT Tue Jun 27 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop this evening
generally along and east of a line from Dickinson to Stanley. A
few of these storms may be severe producing one inch hail and
wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible Thursday afternoon and
Thursday night. However severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-282230-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
523 PM CDT Tue Jun 27 2017 /423 PM MDT Tue Jun 27 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible Thursday afternoon and
Thursday night. However severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

PA

In the hours before

Special weather statement, Jun 27, 5:46 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Bismarck ND
646 PM CDT TUE JUN 27 2017

NDZ019-034-042-280015-
Grant ND-Mercer ND-Morton ND-
646 PM CDT TUE JUN 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MORTON...
SOUTHWESTERN MERCER AND NORTHWESTERN GRANT COUNTIES UNTIL 715 PM
CDT/615 PM MDT/...

At 646 PM CDT/546 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles north of Hebron to
near Glen Ullin to 12 miles west of Heart Butte Dam. Movement was
northeast at 15 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Glen Ullin and Hebron.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4657 10205 4663 10205 4663 10209 4673 10208
      4681 10210 4698 10210 4698 10214 4701 10215
      4702 10214 4715 10192 4682 10162 4655 10204
TIME...MOT...LOC 2346Z 230DEG 11KT 4701 10201 4684 10182 4661 10206

AYD
Special weather statement, Jun 27, 6:18 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
718 PM CDT TUE JUN 27 2017

NDZ019-020-034-042-280045-
Grant ND-Oliver ND-Mercer ND-Morton ND-
718 PM CDT TUE JUN 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MORTON...
SOUTHWESTERN OLIVER...SOUTHERN MERCER AND NORTH CENTRAL GRANT
COUNTIES UNTIL 745 PM CDT/645 PM MDT/...

At 717 PM CDT/617 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles southwest of
Hannover to 5 miles southeast of Glen Ullin to near Heart Butte Dam.
Movement was east at 20 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Glen Ullin and Almont.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4714 10147 4682 10143 4653 10152 4664 10192
      4675 10189 4706 10192
TIME...MOT...LOC 0017Z 265DEG 19KT 4701 10174 4678 10173 4663 10178

AYD
Special weather statement, Jun 27, 6:45 PM CST, 1 hour before
Special Weather Statement
National Weather Service Bismarck ND
745 PM CDT TUE JUN 27 2017

NDZ034-042-280115-
Grant ND-Morton ND-
745 PM CDT TUE JUN 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MORTON AND
NORTH CENTRAL GRANT COUNTIES UNTIL 815 PM CDT/715 PM MDT/...

At 744 PM CDT/644 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles west of New Salem
to 6 miles northeast of Carson. Movement was east at 25 mph.

Penny size hail and wind gusts to 55 mph will be possible with these
storms.

Locations impacted include...
New Salem, Almont, Fish Creek Dam and Judson.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4685 10124 4652 10122 4658 10169 4683 10173
TIME...MOT...LOC 0044Z 266DEG 24KT 4684 10154 4650 10150

AYD
Special weather statement, Jun 27, 6:47 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Bismarck ND
747 PM CDT TUE JUN 27 2017

NDZ020-280115-
Oliver ND-
747 PM CDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OLIVER COUNTY UNTIL
815 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Hannover, or 15 miles southeast of Beulah, moving east
at 10 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Hannover.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4698 10176 4712 10176 4721 10136 4698 10130
TIME...MOT...LOC 0046Z 249DEG 10KT 4706 10164

AYD
Local storm report, Jun 27, 7:09 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
809 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HEAVY RAIN       6.5ESE GLEN ULLIN       46.77N 101.71W
06/27/2017  M1.05 INCH       MORTON             ND   TRAINED SPOTTER

&&

AE
Local storm report, Jun 27, 7:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND GST     CROWN BUTTE LAKE        46.87N 101.09W
06/27/2017  E50 MPH          MORTON             ND   STORM CHASER

&&

AE

The radar

The Bismarck radar (KBIS), 10 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morton

When
June 27, 7:45 PM CST to 7:48 PM CST
Where
Morton County, 4.56 mi SSE of Mandan Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.710, -100.860

Thunderstorm Wind, Burleigh

When
June 27, 8:04 PM CST to 8:06 PM CST
Where
Burleigh County, Bismarck Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.780, -100.750

Hail, Morton

When
June 27, 8:23 PM CST to 8:26 PM CST
Where
Morton County, 2.84 mi E of Mandan Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.770, -100.840

Hail, Burleigh

When
June 27, 8:32 PM CST to 8:34 PM CST
Where
Burleigh County, 2.46 mi ESE of (Bis)bismarck Muni A
Measured
0.88 in hail
Reported by
Public
Coordinates
46.770, -100.700

Hail, Burleigh

When
June 27, 8:40 PM CST to 8:42 PM CST
Where
Burleigh County, 7.66 mi S of Ft Lincoln
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.710, -100.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708164, 708165, 708166, 708167, 708168.